King's College London

Research portal

The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system

Research output: Contribution to journalArticle

Standard

The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system. / Baik, Jinho; Bothner, Thomas.

In: The Annals of Applied Probability, Vol. 30, No. 1, 25.02.2020, p. 460-501.

Research output: Contribution to journalArticle

Harvard

Baik, J & Bothner, T 2020, 'The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system', The Annals of Applied Probability, vol. 30, no. 1, pp. 460-501. https://doi.org/10.1214/19-AAP1509

APA

Baik, J., & Bothner, T. (2020). The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system. The Annals of Applied Probability, 30(1), 460-501. https://doi.org/10.1214/19-AAP1509

Vancouver

Baik J, Bothner T. The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system. The Annals of Applied Probability. 2020 Feb 25;30(1):460-501. https://doi.org/10.1214/19-AAP1509

Author

Baik, Jinho ; Bothner, Thomas. / The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system. In: The Annals of Applied Probability. 2020 ; Vol. 30, No. 1. pp. 460-501.

Bibtex Download

@article{dac06609ceea44c39d2a9aecda4e34a8,
title = "The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system",
abstract = "The real Ginibre ensemble consists of n × n real matrices X whose entries are i.i.d. standard normal random variables. In sharp contrast to the complex and quaternion Ginibre ensemble, real eigenvalues in the real Ginibre ensemble attain positive likelihood. In turn, the spectral radius Rn = max1≤j≤n |zj (X)| of the eigenvalues zj (X) ∈ ℂ of a real Ginibre matrix X follows a different limiting law (as n→∞) for zj (X) ∈ ℝ than for zj (X) ∈ ℂ \ ℝ. Building on previous work by Rider and Sinclair (Ann. Appl. Probab. 24 (2014) 1621.1651) and Poplavskyi, Tribe and Zaboronski (Ann. Appl. Probab. 27 (2017) 1395.1413), we show that the limiting distribution of maxj:zj∈ℝ zj (X) admits a closed-form expression in terms of a distinguished solution to an inverse scattering problem for the Zakharov-Shabat system. As byproducts of our analysis, we also obtain a new determinantal representation for the limiting distribution of maxj:zj∈ℝ zj (X) and extend recent tail estimates in (Ann. Appl. Probab. 27 (2017) 1395.1413) via nonlinear steepest descent techniques.",
keywords = "Deift-Zhou nonlinear steepest descent method, Extreme value statistics, Inverse scattering theory, Real Ginibre ensemble, Riemann-Hilbert problem, Zakharov-Shabat system",
author = "Jinho Baik and Thomas Bothner",
year = "2020",
month = feb,
day = "25",
doi = "10.1214/19-AAP1509",
language = "English",
volume = "30",
pages = "460--501",
journal = "The Annals of Applied Probability",
issn = "1050-5164",
publisher = "Institute of Mathematical Statistics",
number = "1",

}

RIS (suitable for import to EndNote) Download

TY - JOUR

T1 - The largest real eigenvalue in the real Ginibre ensemble and its relation to the Zakharov–Shabat system

AU - Baik, Jinho

AU - Bothner, Thomas

PY - 2020/2/25

Y1 - 2020/2/25

N2 - The real Ginibre ensemble consists of n × n real matrices X whose entries are i.i.d. standard normal random variables. In sharp contrast to the complex and quaternion Ginibre ensemble, real eigenvalues in the real Ginibre ensemble attain positive likelihood. In turn, the spectral radius Rn = max1≤j≤n |zj (X)| of the eigenvalues zj (X) ∈ ℂ of a real Ginibre matrix X follows a different limiting law (as n→∞) for zj (X) ∈ ℝ than for zj (X) ∈ ℂ \ ℝ. Building on previous work by Rider and Sinclair (Ann. Appl. Probab. 24 (2014) 1621.1651) and Poplavskyi, Tribe and Zaboronski (Ann. Appl. Probab. 27 (2017) 1395.1413), we show that the limiting distribution of maxj:zj∈ℝ zj (X) admits a closed-form expression in terms of a distinguished solution to an inverse scattering problem for the Zakharov-Shabat system. As byproducts of our analysis, we also obtain a new determinantal representation for the limiting distribution of maxj:zj∈ℝ zj (X) and extend recent tail estimates in (Ann. Appl. Probab. 27 (2017) 1395.1413) via nonlinear steepest descent techniques.

AB - The real Ginibre ensemble consists of n × n real matrices X whose entries are i.i.d. standard normal random variables. In sharp contrast to the complex and quaternion Ginibre ensemble, real eigenvalues in the real Ginibre ensemble attain positive likelihood. In turn, the spectral radius Rn = max1≤j≤n |zj (X)| of the eigenvalues zj (X) ∈ ℂ of a real Ginibre matrix X follows a different limiting law (as n→∞) for zj (X) ∈ ℝ than for zj (X) ∈ ℂ \ ℝ. Building on previous work by Rider and Sinclair (Ann. Appl. Probab. 24 (2014) 1621.1651) and Poplavskyi, Tribe and Zaboronski (Ann. Appl. Probab. 27 (2017) 1395.1413), we show that the limiting distribution of maxj:zj∈ℝ zj (X) admits a closed-form expression in terms of a distinguished solution to an inverse scattering problem for the Zakharov-Shabat system. As byproducts of our analysis, we also obtain a new determinantal representation for the limiting distribution of maxj:zj∈ℝ zj (X) and extend recent tail estimates in (Ann. Appl. Probab. 27 (2017) 1395.1413) via nonlinear steepest descent techniques.

KW - Deift-Zhou nonlinear steepest descent method

KW - Extreme value statistics

KW - Inverse scattering theory

KW - Real Ginibre ensemble

KW - Riemann-Hilbert problem

KW - Zakharov-Shabat system

UR - http://www.scopus.com/inward/record.url?scp=85087573049&partnerID=8YFLogxK

U2 - 10.1214/19-AAP1509

DO - 10.1214/19-AAP1509

M3 - Article

VL - 30

SP - 460

EP - 501

JO - The Annals of Applied Probability

JF - The Annals of Applied Probability

SN - 1050-5164

IS - 1

ER -

View graph of relations

© 2020 King's College London | Strand | London WC2R 2LS | England | United Kingdom | Tel +44 (0)20 7836 5454